Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 22, NWS Springfield, MO

May 14, 20204 counties in Missouri

NWS Springfield, MO issued this flash flood warning at May 14, 2020, 5:52 PM CDT for 4 counties in Missouri. It was in force for 5 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2020, 5:52 PM CDT (22:52 UTC)
Expired
May 14, 2020, 10:26 PM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Christian County, MO, Douglas County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 64 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 6:18 PM CDTHEAVY RAIN 1.3Ava, MOHEAVY RAIN SINCE 5:43 PM. SOME MINOR STREET FLOODING.
May 14, 8:20 PM CDTFLASH FLOOD2 E Ava, MOCORRECTS PREVIOUS FLASH FLOOD REPORT FROM 2 E AVA. HIGHWAY FF AT HUNTER CREEK IMPASSABLE DUE TO HIGH WATER.
May 14, 8:20 PM CDTFLASH FLOOD4 Wnw Ava, MOCORRECTS PREVIOUS FLASH FLOOD REPORT FROM 4 WNW AVA. 2 FEET OF WATER RUSHING OVER HIGHWAY Y AT COWSKIN CREEK.
May 14, 9:00 PM CDTFLASH FLOOD2 E Ava, MOHIGHWAY FF AT HUNTER CREEK IMPASSABLE DUE TO HIGH WATER.
May 14, 9:00 PM CDTFLASH FLOOD4 Wnw Ava, MO2 FEET OF WATER RUSHING OVER HIGHWAY Y AT COWSKIN CREEK.
May 14, 9:52 PM CDTFLASH FLOOD4 Nnw Brushyknob, MOHIGHWAY U CLOSED DUE TO FLOODING AT THE BRYANT CREEK LOW WATER CROSSING.
May 14, 10:04 PM CDTFLASH FLOOD4 Sse Fordland, MOHIGHWAY Z AT THE FINLEY CREEK LOW WATER CROSSING IS CLOSED DUE TO FLOODING OVER THE ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 148 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 396 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
528 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
396 m²/s²
0-3 km storm-relative helicity
408 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

685 
WGUS53 KSGF 142252
FFWSGF
MOC043-067-225-229-151045-
/O.NEW.KSGF.FF.W.0022.200514T2252Z-200515T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
552 PM CDT Thu May 14 2020

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Southeastern Webster County in southwestern Missouri...
  Northwestern Douglas County in southwestern Missouri...
  Southwestern Wright County in southwestern Missouri...
  Northeastern Christian County in southwestern Missouri...

* Until 545 AM CDT Friday.

* At 549 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen in the Finley River and Beaver Creek headwaters 
  region. Streams in this area are already elevated, and flash 
  flooding is expected to begin shortly.  Other streams expected to 
  experience significant rises include Wolf Creek, Bryant Creek, 
  Hunter Creek, and Turkey Creek. 

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Ava...                            Seymour...
  Mansfield...                      Brushyknob...
  Elkhead...                        Bruner...
  Keltner...                        Dogwood...

This warning includes but is not limited to the following low water
crossings...
Route FF at Hunter Creek east of Ava...
Route FF at Turkey Creek east of Ava...
Route Y at Cowskin Creek 3 miles west of Ava...
Route Z at Finley Creek 3 miles southeast of Fordland...
and Route U at Bryant Creek northwest of Brushyknob.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3696 9280 3702 9279 3702 9283 3695 9291
      3695 9301 3704 9304 3706 9302 3710 9296
      3713 9288 3716 9278 3723 9262 3719 9248
      3709 9251 3699 9246 3693 9244 3690 9249
      3691 9258 3694 9264 3695 9270 3691 9273
      3691 9279

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Cramer
1 follow-up statement
367 
WGUS73 KSGF 150326
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1026 PM CDT Thu May 14 2020

MOC043-067-225-229-150335-
/O.CAN.KSGF.FF.W.0022.000000T0000Z-200515T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webster MO-Douglas MO-Wright MO-Christian MO-
1026 PM CDT Thu May 14 2020

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WEBSTER...NORTHWESTERN
DOUGLAS...SOUTHWESTERN WRIGHT AND NORTHEASTERN CHRISTIAN COUNTIES IS
CANCELLED...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. An areal flood warning has repleced this flash flood 
warning as several low water crossings remain flooded. Please 
continue to heed any remaining road closures.

LAT...LON 3696 9280 3702 9279 3702 9283 3695 9291
      3695 9301 3704 9304 3706 9302 3710 9296
      3713 9288 3716 9278 3723 9262 3719 9248
      3709 9251 3699 9246 3693 9244 3690 9249
      3691 9258 3694 9264 3695 9270 3691 9273
      3691 9279

$$

Raberding

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 14, 3:44 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 14, 3:44 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
344 PM CDT Thu May 14 2020

.SHORT TERM...(This evening through Friday)
Issued at 130 PM CDT Thu May 14 2020

The immediate concern for this afternoon is the potential for
scattered convection to breakout across southwest Missouri.
Current boundary layer conditions exhibit a a plume of mid 60s
dewpoints beneath an area of steepening mid-level lapse rates on
the order of 7.5-8.0 C/km. This has resulted in MLCAPE values
near 2000 J/kg. One inhibiting factor for storm development
continues to be a capping inversion. However, as adequate surface
heating continues across the region, the expectation is for the
cap to erode; allowing parcels to become surface based.

The amount of deep-layer shear (30 kts) remains somewhat
underwhelming for supercell development, and so the storm mode
will likely favor multi-cells. A couple of these afternoon and
early evening storms could produce large hail to the size of half-
dollars and damaging wind gusts to 60 MPH.

Some convective-allowing models (CAMS) suggest these storms
persist across southwest Missouri from 20z-02z (3pm-9pm).

Attention then quickly turns toward this evening as thunderstorms
develop south of the I-70 corridor in eastern Kansas and begin
propagating southeastward in association with a sagging cold
front. CAPE and shear profiles will favor large hail to the size
of half dollars and damaging thunderstorm wind gusts. As these
storms congeal and grow upscale into a QLCS, the tornado threat
will be low. With the 0-3 km shear vectors not positioned line-
normal, and only 25 kts of shear, a balanced cold pool with
embedded mesovorts just does not seem likely.

Flash flooding will be of great concern overnight with the
potential for very heavy rainfall rates (PWATs nearing 90th
percentile for this time of year). CAMs continue to suggest
differing solution on how the QLCS will propagate overnight, but
confidence in training thunderstorms is greatest in locations west
of US HWY 65 where down-wind propagation is favored, favoring a
slow east- southeast motion of the system cold pool.

With already moist antecedent conditions and elevated streamflows,
a Flash Flood Watch has been issued for portions of eastern Kansas
and western Missouri, where between 1-3 inches of rainfall is
expected with locally higher amounts possible, per the latest HREF
and NBM probabilistic data.

Convection will likely linger well into Friday morning as the
surface cold front slows to a crawl and warm/moist isentropic
ascent continues to glide into the region from the Gulf of Mexico.
As we get into Friday afternoon and evening, there is some
uncertainty on whether the boundary layer will be able to recover
quickly enough to support additional deep moist convection,
especially if outflow/rain-cooled air dives as far south as the
ARKLATEX region.

.LONG TERM...(Saturday through Thursday)
Issued at 130 PM CDT Thu May 14 2020

This weekend could offer yet another round of at least moderate
rainfall. By Saturday, a northern stream shortwave over the
northern Plains may phase together with a closed low over the Red
River Valley. The net result would be another deep moisture fetch
streaming off the Gulf of Mexico and into the Ozarks ahead of
another cold front. At this time, confidence is still low on any
additional ranges of precip during the Saturday/Sunday timeframe,
but it offers the potential to be wet and active.

Then, by Monday, a switch gets flipped. The GEFS continues to show
an anomalous 500- mb ridge building across the central Plains with
surface temperatures warming into the 80s by Tuesday through
Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1234 PM CDT Thu May 14 2020

VFR/MVFR ceilings expected this afternoon into this evening as
scattered showers and some thunderstorms break out across
southwest Missouri. The main window for convective storms will be
between 20z-00z (3pm-7pm), and so that is the window in which
ceilings and visibility will be lowered, specifically at the
SGF/BBG terminals. Beyond 00z, VFR conditions should return ahead
of an approaching cold front.

All regional terminals need to be aware of the likelihood of
strong-to-severe thunderstorms late tonight with heavy rain and
low visibility. Between 06z- 12z (1am-7am), a squall-line with
wind gusts exceeding 50 kts will be possible. This will abruptly
switch winds from the southwest to the north with any outflow
boundary.

Surface winds this afternoon will remain southerly with sustained
speeds of 15 kts with gusts to 30 kts possible. The higher end
gusts will occur at the JLN terminal.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch from midnight CDT tonight through Friday
     morning for MOZ055>057-066>069-077>080-088-089-093-094-101-
     102.

KS...Flash Flood Watch from midnight CDT tonight through Friday
     morning for KSZ073-097-101.

&&

SHORT TERM...Albano
LONG TERM...Albano
AVIATION...Albano
Hazardous weather outlook, May 14, 2:32 PM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
232 PM CDT Thu May 14 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151945-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
232 PM CDT Thu May 14 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated flooding risk.
  Elevated lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

Southerly wind gusts over 30 mph are expected today mainly across
western Missouri and southeastern Kansas.

Widely scattered thunderstorms will continue to develop this
afternoon and evening. Cloud to ground lightning will be the
primary potential hazard, however, a severe storm or two can not
be ruled out.

A line of thunderstorms will then push southeast across portions
of the outlook area overnight. This line is initially expected to
push into southeastern Kansas and west-central Missouri around
midnight before making its way south into southern Missouri
during
the predawn hours.

Damaging wind gusts to 60 mph and hail up to the size of half
dollars will be the primary potential severe weather hazards with
this line of storms. The risk for any tornadoes looks very
limited and would mainly be confined to areas north of Interstate
44.

This line of storms will also produce frequent cloud to ground
lightning and heavy rainfall rates. This may lead to flash
flooding, especially near and west of an Osage Beach to Bolivar
to
Cassville line.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will likely be ongoing Friday morning across
southern Missouri with a marginal risk for a strong to severe
storm or two.

Thunderstorms will then remain possible at times into early
Sunday. There will be a continued risk for flooding through at
least Saturday, especially for locations that receive multiple
rounds of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this afternoon and tonight
for much of the area.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

In the hours before

Local storm report, May 14, 3:33 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
333 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             1 NNE GALLOWAY          37.15N 93.23W
05/14/2020  E1.00 INCH       GREENE             MO   NWS EMPLOYEE

&&

SSL
Local storm report, May 14, 3:38 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
338 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             1 SE GALLOWAY           37.13N 93.23W
05/14/2020  E1.00 INCH       GREENE             MO   PUBLIC

&&

SSL
Local storm report, May 14, 3:48 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
348 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             2 SE GALLOWAY           37.12N 93.22W
05/14/2020  E2.00 INCH       GREENE             MO   PUBLIC

            PHOTO OF HAIL LARGER THAN GOLF BALLS AT
            HIGHLAND SPRINGS GOLF COURSE. TIME ESTIMATED
            FROM RADAR.

&&

TITUS
Local storm report, May 14, 4:25 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
425 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             1 NNW GLIDEWELL         37.31N 93.33W
05/14/2020  E1.00 INCH       GREENE             MO   NWS EMPLOYEE

&&

SSL
Local storm report, May 14, 4:28 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
428 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             GLIDEWELL               37.31N 93.33W
05/14/2020  U1.00 INCH       GREENE             MO   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

SSL
Local storm report, May 14, 5:11 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
511 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             1 ENE SEYMOUR           37.15N 92.75W
05/14/2020  E1.00 INCH       WEBSTER            MO   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL.

&&

SSL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:12 AM CDTFlash Flood WatchSGFBarry, Barton, Benton, Camden, Cedar, Dade and 11 more33 hr
May 14, 7:22 AM CDTRiver Flood WarningSGFVernon5 days
May 14, 9:50 AM CDTRiver Flood WarningSGFVernon4 days
May 14, 9:52 AM CDTRiver Flood WarningSGFCedar60 hr
May 14, 2:46 PM CDTSevere Thunderstorm WarningSGFChristian, Taney29 min
May 14, 3:08 PM CDTSevere Thunderstorm WarningSGFGreene, Webster50 min
May 14, 3:37 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Webster21 min
May 14, 3:43 PM CDTSevere Thunderstorm WarningSGFTaney62 min
May 14, 4:01 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Polk59 min
May 14, 4:53 PM CDTSevere Thunderstorm WarningSGFWebster, Wright47 min
May 14, 4:55 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney38 min
May 14, 6:15 PM CDTSevere Thunderstorm WarningSGFDouglas, Wright60 min

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.